MAUDE Adverse Event Report: CARDIACASSIST INC. TANDEMLUNG OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS

CARDIACASSIST INC. TANDEMLUNG OXYGENATOR; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number 5160-0000
Medical Device Problem Code Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/11/2023
Type of Reportable Event Malfunction
Event or Problem Description
Livanova received a report that a tandemlife oxygenator failed after a very short period of time while on ecpr (extracorporeal cardiopulmonary resuscitation) support.The oxygenator was changed out to continue the procedure.There was no patient harm reported.
 
Additional Manufacturer Narrative
A1.-a6.Patient information was not provided.D4.No device identifying information provided.As such, the device lot number is unknown, and the udi and expiration date could not be determined.H4.As the lot number is unknown, manufacture date could not be determined.H10.Livanova manufactures the tandemlife oxygenator.The event occurred in albuquerque, new mexico.There was no report of patient injury.This report describes a malfunction of the tandemlife oxygenator during ecpr support.It is unclear from the report what the exact malfunction of the livanova device was.Through follow-up communication, livanova learned that the patient was on anticoagulants.Additional information about the event has been requested from the customer, however no additional information has been provided at this time.A device evaluation is anticipated, but the device has not yet been returned to livanova.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
D4.Model number: 5160-0000 lot number: 00606347 (b)(4) expiration date: dec 3, 2024 h4.On (b)(6) 2023 h.10 through follow-up communication, livanova learned that the patient was on anticoagulants.Additional information about the event has been requested from the customer, however no additional information has been provided at this time.The complained device was returned to livanova for evaluation.The device was soaked in formalin for 3 days and exterior blood was cleaned off prior to visual inspection.During visual inspection, areas of biological deposit were visible in the middle of the fiber bundle and near the blood inlet connector.A functional inspection was performed.The oxygenator was connected to a circuit with a stock engineering pump and sterile water to collect pressure/flow (hq) data.The returned oxygenator exhibited a pressure drop comparable to the stock engineering device.The hq test performed with a stock engineering pump demonstrated pressure drops across the oxygenator which were comparable to a clean, stock oxygenator.There was no evidence found during testing to suggest clot formation or any failure of the oxygenator.Despite repeated attempts to obtain further information on the case, the site did not provide any additional details on how they assessed that the oxygenator failed or what parameters were monitored to make the determination of oxygenator failure.A dhr review was performed.There were no deviations or non-conformities identified in relation to the reported error.All tests and inspections were completed with passing results.Although a root cause could not be determined, the most likely cause is related to the patient condition at the time of initiation of ecmo support (ecpr).It is possible that anticoagulation therapy was administered but not effective in preventing clotting or that the circuit was incorrectly connected/primed.As a specific root cause was not determined, corrective actions were not identified.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.

Brand Name
TANDEMLUNG OXYGENATOR
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key17500775
Report Number2531527-2023-00024
Device Sequence Number17730882
Product Code DTZ
UDI-Device Identifier00814112020609
UDI-Public(01)00814112020609(11)230126(17)241203
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K153295
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/27/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/03/2024
Device Model Number5160-0000
Device Lot Number00606347
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/11/2023
Supplement Date Received by Manufacturer09/13/2023
Initial Report FDA Received Date08/10/2023
Supplement Report FDA Received Date09/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/26/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown